1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Elevated antibodies

Discussion in 'Health and wellbeing' started by a1booklover, May 20, 2011.

  1. Hi; Originally I added this to the 'underactive thyroid' thread but I think it's been overlooked, so I'm reposting as a new thread:
    Two years ago I had results of TSH 6.15 & Free T4 14.4, which followed months of hypothyroidism symptoms. I also have a family history - mother and grandmother both had goitres. I saw an endocrinologist who decided that some of my symptoms could possibly be attributed to the side effects of a beta-blocker (Clonidine) that I'd been prescribed for menopausal symptoms. I was taken off the Clonidine and put on a low dose H.R.T. which seemed to address some symptoms and controlled my hot flushes.
    Recently, I felt that the hypothyroidism symptoms were back with a vengeance; exhaustion, lack of energy, insomnia, constipation, dry skin, dry and breaking hair, etc., so I've just had another blood test and the results fell with the normal range (TSH 2.64 & T4 14.5). However, my G.P called me in to tell me that I have elevated antibodies and that this almost certainly means I will become hypothyroid at some point. She's going to do some research and let me know if I need any treatment. My own initial research suggests that I have Hashimoto's Thyroiditis and that treatment with Levthyroxine could control it and prevent future problems but that doctors rarely treat it unless the patient's TSH level are also elevated. Does anyone have any helpful advice, information or experience to share?
     
  2. GPs have to prescribe according to guidelines. They don't do pre-emptive prescriptions for levothyroxine. I can't remember which way round it is but HRT affects thyroxine uptake. If you're unhappy with your GP's diagnosis you could ask to be referred to an endocrinologist.
    A lot of the symptoms of menopause (and general aging) are similar to knackered thyroid so perhaps your GP is of the wait-and-see persuasion.
     
  3. Thanks for replying, Lily. According to what I've read, many endocrinologists are now promoting pre-emptive medication because a) the patient will eventually need it, anyway and it's best to get the symptoms under control and b) if left untreated, the antibodies may choose to attack something else in your system. My concern is that although she's sympathetic, my G.P. will prefer the 'wait and see' approach and this may not be the best course of action for me. I'd prefer not to feel so exhausted, cold and feeble all the time if there's an alternative.
    I'll wait and see what the verdict is. I do have medical insurance which pays for diagnostic consultations and some treatment so I can always go and see a specialist if necessary.
     
  4. I have just been diagnosed with this.
    I was extremely ill with all the classic "thyroid" symptoms for two years and had to give up my job because of it. Back then, my throid tested normal and as far as I know, anti-bodies were never tested. Nothing was diagnosed.
    I eventually recovered enough to build my life back up but I still suspected thyroid problems as I was gaining weight, losing hair, feeling the cold and many other symptoms but without actually feeling ill in myself like before. I was tested again and my TSH was 3.54, still within acceptible limits.
    Tocut a long story short, it was tested a year later and this time it was 10.7. A separate test showed the antibodies were crazily high (almost 3000 when the normal maximum is 60)
    I have only just started medication but am wondering if any damage has already been done. What do you mean when you wrote that the antibodies might attack something else in the system? What kind of things?
    Has your GP actually said you should wait and see? I think you should print the information you have found about the pre-emptive medication, take it to your GP and ask for a referral to an endocrinologist. Your quality of life is being affected when it needn't be.
     
  5. littleredbird

    littleredbird New commenter

    I have elevated antibodies- they're at 604 at the moment but I think they have been in the thousands before. It was only diagnosed by a very savvy doctor who made the link between my chronic hives and this condition. I am on levothyroxine which has completely stopped the hives, but I think the doctor only did this because I pushed for it when a hideous bout of hair loss started (unfortunately this is still on going). My only advice would be to keep pushing them to do something. As far as I am aware, elevated antibodies and thyroid symptoms do warrant medication as the normal ranges of thyroid function can be very misleading.
     
  6. How long have you been on the medication, littleredbird?
    I was told the antibodies would not start going down until the medication was at the correct level and had stabilised.
    I agree that this needs pushing. Maybe if you concentrate on the symptoms you're already having they will be more likely to help. Ask the doctor what they're going to do to alleviate those symptoms while showing them the print outs that suggest starting you on thyroid meds!
    You are right that they are way ahead on this in the US. I only went back to the doctor to be checked again because of what an American had posted on a forum about doctors in the US accepting levels no higher than 2.5 for pregnancy.
     
  7. Thanks everyone. I'm going to make a new appointment with my G.P. since she hasn't contacted me and a week has gone by now. I'm going to print off some of the info I've found and take it with me although I know some doctors hate it when patients start quoting the internet!
    I'm just feeling so lethargic and headachy; we have to have a very early evening meal because I'm too tired to cook after 6pm and then I need to have a little nap on the sofa, like an old lady! The only positive at the moment is that I'm sleeping quite well and deeply because I'm so exhausted.
     
  8. I've sent you a p.m., jubileebabe.
     
  9. I read the article and thought the list of symptoms was misleading. You could have a combination of most of them and have something quite different, and more serious.
    If you want your GP to run a T3 test or precribe you something, tell him what it is. Don't make him guess what you've convinced yourself from the depths of your medical training and experience (and Google) you need, and then damn him for not reading your mind right. It will be up to his professional jusgement how best to proceed from there. There is a lot of disagreement as to the usefulness of Armour/desiccated thyroid (quite difficult to get hold of in the UK) and you might like to read some of the arguments here:
    http://thyroid.about.com/od/t3treatment/T3_Vs_T4_T3_Treatment_Controversy.htm
    If I don't get the answer I'm looking for, I usually seek a second or third opinion. If those opinions concur, I usually have to accept that I am not an expert. If your GP won't bite, you can use an independent analyst and take the results to another GP.

     

Share This Page